Alabama, 2014

Hail and Damaging Wind in Alabama, June 22, 2014

June 22, 2014 · NWS BMX · 2 events in 2 counties and zones

A surface boundary left over from the previous days convection was located just south of the I-20 corridor. Daytime heating combined with high low level theta-e air would produce SBCAPE values near 4000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A surface boundary left over from the previous days convection was located just south of the I-20 corridor. Daytime heating combined with high low level theta-e air would produce SBCAPE values near 4000 J/kg. Morning upper air soundings also indicated a strong potential for wet microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 22, 9:58 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 22, 9:58 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1058 AM CDT SUN JUN 22 2014

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

ON A WHOLE THE FORECAST FOR TEMPERATURES ARE GOOD. WITH THE ADDED
CLOUD COVER IN THE SOUTH THIS MORNING THE TEMPERATURES HAVE NOT
RISEN AS QUICKLY...BUT THAT SKY COVER HAS BEEN MAINLY HIGH SO
THERE STILL HAS BEEN SOME HEATING. OVER THE PAST HOUR THERE HAS
BEEN SOME BREAKS SO THERE WILL BE PLENTY OF DIFFERENTIAL HEATING
AROUND FOR THIS AFTERNOON. ONE OTHER INTERESTING FEATURE NOTED
THIS MORNING WAS A CLOUD BOUNDARY THAT WAS EVER SO SLIGHTLY
SLIDING SOUTH. BELIEF IS THAT THIS WAS THE BOUNDARY THAT HELPED
TRIGGER THE MORNING SHOWERS AND THUNDERSTORMS ACROSS THE NORTH.
THIS BOUNDARY IS THOUGHT TO BE A LEFT OVER BOUNDARY FROM YESTERDAY
EVENING CONVECTION ACROSS TENNESSEE/NORTHERN ALABAMA. IT HAS SINCE
SLOWED DOWN AND IS EVIDENT WITH THE THICKER CLOUD COVER FROM
NORTHERN PICKENS COUNTY OVER TO RANDOLPH COUNTY. SO WITH THAT IN
MIND THINKING THE BEST POPS FOR THE AFTERNOON WILL BE ALONG AND
SOUTH OF THIS LINE. ADJUSTED POPS FOR THESE AREAS. THIS ANALYSIS
AGREES WITH THE LATEST HRRR RUN AS WELL...SO CONFIDENCE IS FAIRLY
HIGH. ONE OTHER CHANGE TO THE FORECAST WAS TO INCLUDE ISOLATED
SEVERE STORMS IN THE HWO. THIS WAS DONE MAINLY BECAUSE OF THE
MICROBURST POTENTIAL ACROSS THE AREA. FROM THE MODEL SOUNDINGS...
LOCAL TOOLS...AND BMX SOUNDING...THERE IS A MODERATE TO HIGH
POTENTIAL FOR THESE MICROBURST TO OCCUR THIS AFTERNOON. UPDATES
ARE OUT.

16

&&

.AVIATION...
12Z TAF DISCUSSION.

HAD SOME AREAS OF LIGHT FOG AROUND SUNRISE THIS MORNING FOR A FEW
TERMINALS...BUT THAT FOG SHOULD MIX OUT QUICKLY THROUGH 13Z. VFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD...WITH SHOWERS AND
STORMS EXPECTED TO DEVELOP THROUGH THE DAY. KEPT MENTION OF VCTS
IN THE TAF FROM THE PREVIOUS ISSUANCE BUT ALSO ADDED IN VCTS FOR
KBHM AND KEET DUE TO STORMS DEVELOPING ACROSS NORTHWEST ALABAMA
MOVING SOUTHEASTWARD THIS MORNING. STORMS SHOULD GRADUALLY DECREASE
IN COVERAGE THROUGH THE EVENING HOURS TONIGHT ENOUGH TO TAKE OUT
MENTION OF VCTS THROUGH THE END OF THE PERIOD. SURFACE WINDS WILL
PREVAIL MAINLY OUT OF THE NORTHWEST THROUGH THE PERIOD.

56/GDG

&&

.PREV DISCUSSION...
/ISSUED 430 AM CDT SUN JUN 22 2014/

IT APPEARS THAT THE UPPER LEVEL RIDGE THAT HAD HELPED KEEP
CONVECTION TO A RELATIVE MINIMUM ACROSS CENTRAL ALABAMA THE PAST
COUPLE DAYS WILL BREAK DOWN TODAY AND ALLOW SHORTWAVE ENERGY TO
COME INTO THE AREA FROM THE WEST. THIS WILL LIKELY LEAD TO MORE
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY (FOR A PORTION
OF CENTRAL ALABAMA...ANYWAY) THAN WHAT WE SAW THE LAST COUPLE OF
DAYS. USING MODEL PRECIPITABLE WATER FORECASTS AS A GUIDE...IT
APPEARS THAT THE BEST RAIN CHANCES WILL BE IN THE SOUTHWEST
TODAY...AND WILL GO WITH LIKELY POPS THERE. THE ADDED MOISTURE...GREATER
RAIN COVERAGE...AND LOWERED HEIGHTS SHOULD ALSO LEAD TO SLIGHTLY
LOWER TEMPERATURES TODAY.

BEYOND TODAY...MODEL FORECASTS SUGGEST THAT WE COULD BE IN FOR
ANOTHER SEVERAL DAY PERIOD OF INCREASED RAIN COVERAGE. THE
SUPPRESSIVE UPPER LEVEL RIDGE WILL REMAIN ON HIATUS...AND LOW LEVEL
FLOW WILL BRING A STEADY SUPPLY OF GULF MOISTURE INTO THE REGION
THROUGH AT LEAST THE MIDDLE OF THE UPCOMING WEEK. BY THE END OF
THE WEEK...WE START GETTING MIXED SIGNALS FROM THE MODELS ON
WHETHER OR NOT THE SOUTHEAST RIDGE RETURNS.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     90  68  89  69  85 /  20  20  60  50  60
ANNISTON    90  69  88  70  85 /  30  20  60  50  60
BIRMINGHAM  90  71  89  71  87 /  40  40  60  50  60
TUSCALOOSA  91  72  90  71  90 /  50  40  60  50  60
CALERA      90  72  88  71  87 /  50  40  60  50  60
AUBURN      90  70  87  69  85 /  50  30  60  50  60
MONTGOMERY  92  72  89  71  88 /  60  40  60  50  60
TROY        91  71  88  71  89 /  70  40  60  50  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 22, 10:56 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 AM CDT SUN JUN 22 2014

ALZ011>015-017>050-231700-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1156 AM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED DAMAGING WINDS IN EXCESS OF 60 MPH...AS WELL AS HAIL
GREATER THAN ONE INCH WILL BE POSSIBLE THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH 7 PM.

In the hours before

Special weather statement, Jun 22, 10:46 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1146 AM CDT SUN JUN 22 2014

ALZ037-045-047-221730-
LEE AL-MACON AL-TALLAPOOSA AL-
1146 AM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...NORTHERN
MACON AND WESTERN LEE COUNTIES UNTIL 1230 PM CDT...

AT 1146 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TALLAPOOSA CITY...OR 6 MILES NORTHEAST OF
TALLASSEE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NOTASULGA...
  LIBERTY CITY...
  UPHAPEE CREEK...
  I 85 REST AREA...
  LOACHAPOKA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3240 8563 3254 8589 3262 8590 3263 8589
      3266 8590 3269 8590 3263 8554
TIME...MOT...LOC 1646Z 289DEG 11KT 3259 8581
Special weather statement, Jun 22, 11:15 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CDT SUN JUN 22 2014

ALZ033-034-221800-
BIBB AL-PERRY AL-
1215 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERRY AND SOUTHWESTERN
BIBB COUNTIES UNTIL 100 PM CDT...

AT 1213 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MERTZ...OR 11 MILES WEST OF BRENT...MOVING
SOUTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HARRISBURG...
  HEIBERGER...
  ELLARDS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3295 8736 3286 8708 3269 8725 3287 8742
      3289 8742
TIME...MOT...LOC 1715Z 310DEG 6KT 3288 8734

05/MA

The radar

The Maxwell AFB radar (KMXX), 8 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tallapoosa

When
June 22, 11:15 AM CST
Where
Tallapoosa County, 0.69 mi S of Carrville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -85.870

Several trees uprooted in the city of Tallassee.

Hail, Sumter

When
June 22, 1:05 PM CST
Where
Sumter County, 1.5 mi NNW of Livingston
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.600, -88.190

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527730, 527731.